Numerical computations of a theoretical model of ribbed moraine formation

dc.contributor.authorChapwanya, Michael
dc.contributor.authorClark, Chris D.
dc.contributor.authorFowler, Andrew Cadle, 1953-
dc.date.accessioned2011-11-23T06:21:01Z
dc.date.available2011-11-23T06:21:01Z
dc.date.issued2011-06
dc.description.abstractWe develop numerical solutions of a theoretical model which has been proposed to explain the formation of subglacial bedforms. The model has been shown to have the capability of producing bedforms in two dimensions, when they may be interpreted as ribbed moraine. However, these investigations have left unanswered the question of whether the theory is capable of producing fully three-dimensional bedforms such as drumlins. We show that, while the three-dimensional calculations show realistic quasi-three-dimensional features such as dislocations in the ribbing pattern, they do not produce genuine three-dimensional drumlins. We suggest that this inadequacy is due to the treatment of subglacial drainage in the theory as a passive variable, and thus that the three-dimensional forms may be associated with conditions of sufficient sub-glacial water flux.en
dc.description.sponsorshipMathematics Applications Consortium for Science and Industry (www. macsi.ul.ie) funded by the Science Foundation Ireland mathematics initiative grant 06/MI/005. A.C.F. and C.D.C. acknowledge the support of NERC grant NE/D013070/1.en_US
dc.description.urihttp://onlinelibrary.wiley.com/journal/10.1002/(ISSN)1096-9837en_US
dc.identifier.citationChapwanya, M, Clark, CD & Fowler, AC 2011, 'Numerical computations of a theoretical model of ribbed moraine formation', Earth Surface Processes and Landforms, vol. 36, no. 8, pp. 1105-1112.en
dc.identifier.issn0197-9337 (print)
dc.identifier.issn1096-9837 (online)
dc.identifier.other10.1002/esp.2138
dc.identifier.urihttp://hdl.handle.net/2263/17631
dc.language.isoenen
dc.publisherWiley-Blackwellen_US
dc.rights© 2011 John Wiley & Sons, Ltd. This is the pre-peer reviewed version of the following article: Numerical computations of a theoretical model of ribbed moraine formation, Earth Surf. Process. Landforms 36, 1105–1112 (2011) which has been published in final form at http://onlinelibrary.wiley.com.en
dc.subjectRibbed moraineen
dc.subjectInstability modelen
dc.subjectNumerical computationen
dc.subjectSubglacial bedformsen
dc.subject.lcshDrumlinsen
dc.subject.lcshMorainesen
dc.subject.lcshGlacial landformsen
dc.titleNumerical computations of a theoretical model of ribbed moraine formationen
dc.typePreprint Articleen

Files

Original bundle

Now showing 1 - 1 of 1
Loading...
Thumbnail Image
Name:
Chapwanya_Numerical(2011).pdf
Size:
1 MB
Format:
Adobe Portable Document Format
Description:
Pre-print Article

License bundle

Now showing 1 - 1 of 1
Loading...
Thumbnail Image
Name:
license.txt
Size:
1.71 KB
Format:
Item-specific license agreed upon to submission
Description: